Sunday, May 8, 2011

Side Effects

This is a very, very detailed post. It will probably be of most interest to thyroid cancer patients or medical students or the very oddly curious.

WHAT THEY SAY: Radioactive iodine (I-131) therapy is a treatment for papillary or follicular thyroid cancer. It kills thyroid cancer cells and normal thyroid cells that remain in the body after surgery. Most radiation from I-131 is gone in about one week. Within three weeks, only traces of I-131 remain in the body. During treatment, you can help protect your bladder and other healthy tissues by drinking a lot of fluids. Drinking fluids helps I-131 pass out of the body faster. You may have a dry mouth or lose your sense of taste or smell for a short time after I-131 therapy. Chewing sugar-free gum or sucking on sugar-free hard candy may help.

WHAT I SAY: I did not show any radiation in my body after my trip through the airport scanner. However after my Whole Body Scan on May 6 (15 days after the radiation), the technician said that the image did not come out properly due to my hair thickness and trace iodine.

WHAT THEY SAY: A high dose of I-131 also kills normal thyroid cells, which make thyroid hormone. After radioactive iodine therapy, you need to take thyroid hormone pills to replace the natural hormone.
Thyroid hormone pills seldom cause side effects. Your doctor gives you blood tests to make sure you're getting the right dose of thyroid hormone. Too much thyroid hormone may cause you to lose weight and feel hot and sweaty. It may also cause a fast heart rate, chest pain, cramps, and diarrhea. Too little thyroid hormone may cause you to gain weight, feel cold and tired, and have dry skin and hair. If you have side effects, your doctor can adjust your dose of thyroid hormone.

WHAT I SAY: Thyroid hormone pills can cause side effects in the short-term. Immediately after my surgery, I received a dose of Cytomel that made me hyperthyroid. I lost 5 pounds, felt hot constantly, sweaty, had a fast heart rate, and would go to bed late and wake up early. (I also felt dizzy and fatigue immediately the first few weeks after the surgery.) This dose was reduced so then I began to feel normal. Two weeks before my radiation, I needed to go off the thyroid hormone pills completely (also known as "going hypo" or "hypo hell"). Going hypo made me feel very tired, overwhelmed, lethargic, and I gained weight. I also was not allowed to drive or operate a vehicle during this time. After my radiation was administered, I ended "going hypo" by going back on Cytomel and this time Eltroxin (two different thyroid hormones known as T3 and T4). I was to stay on these two for two weeks. I felt okay although still fatigued, heart beating quicker, and shorter sleeping periods at night but need to nap during the day. Definitely hair and skin are drier than usual. Hair is thinning too.

TODAY WHAT I SAY: Following doctor's orders, I stopped taking Cytomel and will continue on Eltroxin for the rest of my life. (Dramatic drum roll here.) I felt okay throughout the day (today) but I felt tired so went to lay down. Then I began feeling depressed and did not know why. Things began to irritate me more than usual and even a dinner at one of my favourite restaurants, I found myself wanting to cry. I left the table, went to the bathroom, and realized that maybe this depressed feeling was being caused by my switch off of the Cytomel. My depressed feeling did not stop there as I searched for a place to cry. I walked with my fiance and tried to keep the tears back, holding them in. I did not want to embarass him in front of his friends because I did not feel like socializing and I wanted to GO HOME to cry. Eventually, it became too much and we had to leave the social engagement. I was crying HARD and SOBBING and I could not stop. We took a walk. I was TREMBLING and crying. It was like the floodgates opened. We talked and like many guys, he wanted to fix it and wanted to know what he could do but I told him that I just needed to let it out and he could stay with me. Eventually, I stopped crying as I blew my nose in a receipt from my purse (thanks to my fiance's impromptu suggestion) and we returned to the social engagement.

WHAT THEY SAY: Acute Side Effects of Radioactive Iodine (RAI) in thyroid remnant ablation. Loss of appetite. Change in taste. Nausea. Sialadenitis (inflammation of salivary gland). Neck swelling. Haematological depression. Headache.

WHAT I SAY: My side effects after RAI were mostly loss of appetite which was present for the first two weeks and comes and goes still to this day (2 1/2 weeks after). I have definitely had a change in taste after my RAI although it is slowly coming back. (Today, my mouth started to taste like metal.) No nausea. No puffiness although my face looks puffy. My mouth feels dry at times but inside my nose it is like the Kalahari desert. Extremely dry. I had my first headache yesterday (Saturday). It came and went and then returned with a VENGEANCE. I napped to try to get rid of it and then eventually just needed to go to bed early.

3 comments:

Silverlupus said...

headaches can also be a sign of dehydration. consider upping your water intake. hope you get this sorted out sooner than later. almost sounds like a lot of the crap they say you go through with chemo :( *hugz*

Blue Butterfly said...

Thanks Julie. I appreciate it. I do need to drink more water since I haven't been drinking enough.

Samantha said...

Hi, I thought I would share with you my unforgettable experience. I am 23 and had low thyroid when I was 17. I tried dieting and exercise..but it didn'tt seem to help much. I had to take porcine thyroid and its working fine.